• Previous Article
    Global well-posedness to the nonhomogeneous magneto-micropolar fluid equations with large initial data and vacuum
  • DCDS-B Home
  • This Issue
  • Next Article
    Effects of environmental heterogeneity on species spreading via numerical analysis of some free boundary models
doi: 10.3934/dcdsb.2022136
Online First

Online First articles are published articles within a journal that have not yet been assigned to a formal issue. This means they do not yet have a volume number, issue number, or page numbers assigned to them, however, they can still be found and cited using their DOI (Digital Object Identifier). Online First publication benefits the research community by making new scientific discoveries known as quickly as possible.

Readers can access Online First articles via the “Online First” tab for the selected journal.

Front propagation and blocking for the competition-diffusion system in a domain of half-lines with a junction

1. 

Department of Applied Mathematics and Informatics, Ryukoku University, Seta Otsu 520-2194, Japan

2. 

Faculty of Mathematics and Physics, Kanazawa University, Kakuma-machi, Kanazawa 920-1192, Japan

3. 

Department of Mathematics, Josai University, Keyakidai Sakado 350-0295, Japan

*Corresponding author: Yoshihisa Morita

In Memory of Professor Masayasu Mimura

Received  November 2021 Revised  April 2022 Early access July 2022

Fund Project: The first author was partially supported by JSPS KAKENHI Grant Number JP18H01139. The second author was supported by JSPS KAKENHI Grant Number JP18K03412 and JP21K03368

The two-component Lotka-Volterra competition-diffusion system is well accepted as a model describing the invasion of a superior species into a new habitat. Under a bistable condition, we deal with the system in a domain of half-lines with a single junction and investigate the condition for the invasion from some of the half-lines beyond the junction or blocking the propagation of the superior species. We first give a sufficient condition for the invasion in the whole domain by a subsolution. Then, making use of sub- and supersolutions, we construct a standing front solution blocking the propagation if the number of half-lines occupied by the inferior species is sufficiently larger than that occupied by the superior species.

Citation: Yoshihisa Morita, Ken-Ichi Nakamura, Toshiko Ogiwara. Front propagation and blocking for the competition-diffusion system in a domain of half-lines with a junction. Discrete and Continuous Dynamical Systems - B, doi: 10.3934/dcdsb.2022136
References:
[1]

C. Conley and R. Gardner, An application of the generalized Morse index to travelling wave solutions of a competitive reaction-diffusion model, Indiana Univ. Math. J., 33 (1984), 319-343.  doi: 10.1512/iumj.1984.33.33018.

[2]

R. Gardner, Existence and stability of travelling wave solutions of competition models: A degree theoretic approach, J. Differential Equations, 44 (1982), 343-364.  doi: 10.1016/0022-0396(82)90001-8.

[3]

L. Girardin, The effect of random dispersal on competitive exclusion - A review, Math. Biosci., 318 (2019), 108271.  doi: 10.1016/j.mbs.2019.108271.

[4]

J.-S. Guo and Y.-C. Lin, The sign of the wave speed for the Lotka-Volterra competition-diffusion system, Commun. Pure Appl. Anal., 12 (2013), 2083-2090. 

[5]

Y. Hosono, Singular perturbation analysis of travelling waves for diffusive Lotka-Volterra competition models, Numerical and Applied Mathematics Part Ⅱ, Baltzer, Montréal, (1989), 687–692.

[6]

S. Jimbo and Y. Morita, Entire solutions to reaction-diffusion equations in multiple half-lines with a junction, J. Differential Equations, 267 (2019), 1247-1276.  doi: 10.1016/j.jde.2019.02.008.

[7]

S. Jimbo and Y. Morita, Asymptotic behavior of entire solutions to reaction-diffusion equations in an infinite star graph, Discrete Contin. Dyn. Syst., 41 (2021), 4013-4039.  doi: 10.3934/dcds.2021026.

[8]

S. Jimbo and Y. Takazawa, Y-shaped graph and time entire solutions of a semilinear parabolic equation, preprint, (2022).

[9]

Y. Kan-on, Parameter dependence of propagation speed of travelling waves for competition-diffusion equations, SIAM J. Math. Anal., 26 (1995), 340-363.  doi: 10.1137/S0036141093244556.

[10]

Y. Kan-on, Fisher wave fronts for the Lotka-Volterra competition model with diffusion, Nonlinear Anal., 28 (1997), 145-164.  doi: 10.1016/0362-546X(95)00142-I.

[11]

Y. Kan-on and E. Yanagida, Existence of non-constant stable equilibria in competition-diffusion equations, Hiroshima Math. J., 23 (1993), 193-221. 

[12]

K. Kishimoto and H. F. Weinberger, The spatial homogeneity of stable equilibria of some reaction-diffusion systems on convex domains, J. Differential Equations, 58 (1985), 15-21.  doi: 10.1016/0022-0396(85)90020-8.

[13]

M. MaZ. Huang and C. Ou, Speed of the traveling wave for the bistable Lotka-Volterra competition model, Nonlinearity, 32 (2019), 3143-3162.  doi: 10.1088/1361-6544/ab231c.

[14]

M. MaQ. ZhangJ. Yue and C. Ou, Bistable wave speed of the Lotka-Volterra competition model, J. Biol. Dynam., 14 (2020), 608-620.  doi: 10.1080/17513758.2020.1795284.

[15]

H. Matano, $L^\infty$ stability of an exponentially decreasing solution of the problem $\Delta u+f(x, u) = 0$ in $ \mathbb{R}^n$, Japan J. Appl. Math., 2 (1985), 85-110.  doi: 10.1007/BF03167040.

[16]

H. Matano and M. Mimura, Pattern formation in competition-diffusion systems in nonconvex domains, Publ. Res. Inst. Math. Sci., 19 (1983), 1049-1079.  doi: 10.2977/prims/1195182020.

[17]

M. Mimura and P. Fife, A 3-component system of competition and diffusion, Hiroshima Math. J., 16 (1986), 189-207. 

[18]

Y. Morita and K. Tachibana, An entire solution to the Lotka-Volterra competition-diffusion equations, SIAM J. Math. Anal., 40 (2009), 2217-2240.  doi: 10.1137/080723715.

[19]

A. OkuboP. MainiM. Williamson and J. Murray, On the spatial spread of the grey squirrel in Britain, Proc. R. Soc. Lond. Ser. B Biol. Sci., 238 (1989), 113-125. 

[20]

M. Rodrigo and M. Mimura, Exact solutions of a competition-diffusion system, Hiroshima Math. J., 30 (2000), 257-270. 

[21]

A. I. Volpert, V. A. Volpert and V. A. Volpert, Traveling Wave Solutions of Parabolic Systems, Translations of Mathematical Monographs, 140. American Mathematical Society, Providence, RI, 1994. doi: 10.1090/mmono/140.

show all references

References:
[1]

C. Conley and R. Gardner, An application of the generalized Morse index to travelling wave solutions of a competitive reaction-diffusion model, Indiana Univ. Math. J., 33 (1984), 319-343.  doi: 10.1512/iumj.1984.33.33018.

[2]

R. Gardner, Existence and stability of travelling wave solutions of competition models: A degree theoretic approach, J. Differential Equations, 44 (1982), 343-364.  doi: 10.1016/0022-0396(82)90001-8.

[3]

L. Girardin, The effect of random dispersal on competitive exclusion - A review, Math. Biosci., 318 (2019), 108271.  doi: 10.1016/j.mbs.2019.108271.

[4]

J.-S. Guo and Y.-C. Lin, The sign of the wave speed for the Lotka-Volterra competition-diffusion system, Commun. Pure Appl. Anal., 12 (2013), 2083-2090. 

[5]

Y. Hosono, Singular perturbation analysis of travelling waves for diffusive Lotka-Volterra competition models, Numerical and Applied Mathematics Part Ⅱ, Baltzer, Montréal, (1989), 687–692.

[6]

S. Jimbo and Y. Morita, Entire solutions to reaction-diffusion equations in multiple half-lines with a junction, J. Differential Equations, 267 (2019), 1247-1276.  doi: 10.1016/j.jde.2019.02.008.

[7]

S. Jimbo and Y. Morita, Asymptotic behavior of entire solutions to reaction-diffusion equations in an infinite star graph, Discrete Contin. Dyn. Syst., 41 (2021), 4013-4039.  doi: 10.3934/dcds.2021026.

[8]

S. Jimbo and Y. Takazawa, Y-shaped graph and time entire solutions of a semilinear parabolic equation, preprint, (2022).

[9]

Y. Kan-on, Parameter dependence of propagation speed of travelling waves for competition-diffusion equations, SIAM J. Math. Anal., 26 (1995), 340-363.  doi: 10.1137/S0036141093244556.

[10]

Y. Kan-on, Fisher wave fronts for the Lotka-Volterra competition model with diffusion, Nonlinear Anal., 28 (1997), 145-164.  doi: 10.1016/0362-546X(95)00142-I.

[11]

Y. Kan-on and E. Yanagida, Existence of non-constant stable equilibria in competition-diffusion equations, Hiroshima Math. J., 23 (1993), 193-221. 

[12]

K. Kishimoto and H. F. Weinberger, The spatial homogeneity of stable equilibria of some reaction-diffusion systems on convex domains, J. Differential Equations, 58 (1985), 15-21.  doi: 10.1016/0022-0396(85)90020-8.

[13]

M. MaZ. Huang and C. Ou, Speed of the traveling wave for the bistable Lotka-Volterra competition model, Nonlinearity, 32 (2019), 3143-3162.  doi: 10.1088/1361-6544/ab231c.

[14]

M. MaQ. ZhangJ. Yue and C. Ou, Bistable wave speed of the Lotka-Volterra competition model, J. Biol. Dynam., 14 (2020), 608-620.  doi: 10.1080/17513758.2020.1795284.

[15]

H. Matano, $L^\infty$ stability of an exponentially decreasing solution of the problem $\Delta u+f(x, u) = 0$ in $ \mathbb{R}^n$, Japan J. Appl. Math., 2 (1985), 85-110.  doi: 10.1007/BF03167040.

[16]

H. Matano and M. Mimura, Pattern formation in competition-diffusion systems in nonconvex domains, Publ. Res. Inst. Math. Sci., 19 (1983), 1049-1079.  doi: 10.2977/prims/1195182020.

[17]

M. Mimura and P. Fife, A 3-component system of competition and diffusion, Hiroshima Math. J., 16 (1986), 189-207. 

[18]

Y. Morita and K. Tachibana, An entire solution to the Lotka-Volterra competition-diffusion equations, SIAM J. Math. Anal., 40 (2009), 2217-2240.  doi: 10.1137/080723715.

[19]

A. OkuboP. MainiM. Williamson and J. Murray, On the spatial spread of the grey squirrel in Britain, Proc. R. Soc. Lond. Ser. B Biol. Sci., 238 (1989), 113-125. 

[20]

M. Rodrigo and M. Mimura, Exact solutions of a competition-diffusion system, Hiroshima Math. J., 30 (2000), 257-270. 

[21]

A. I. Volpert, V. A. Volpert and V. A. Volpert, Traveling Wave Solutions of Parabolic Systems, Translations of Mathematical Monographs, 140. American Mathematical Society, Providence, RI, 1994. doi: 10.1090/mmono/140.

Figure 1.  Occupation of the species $ U $ and $ V $ in the domain $ \Omega $ with $ m = 4, \ell = 3 $. The vertical line indicates the values of $ U $ and $ V $ in the domain
[1]

Daozhou Gao, Xing Liang. A competition-diffusion system with a refuge. Discrete and Continuous Dynamical Systems - B, 2007, 8 (2) : 435-454. doi: 10.3934/dcdsb.2007.8.435

[2]

Wei-Ming Ni, Masaharu Taniguchi. Traveling fronts of pyramidal shapes in competition-diffusion systems. Networks and Heterogeneous Media, 2013, 8 (1) : 379-395. doi: 10.3934/nhm.2013.8.379

[3]

Jong-Shenq Guo, Ying-Chih Lin. The sign of the wave speed for the Lotka-Volterra competition-diffusion system. Communications on Pure and Applied Analysis, 2013, 12 (5) : 2083-2090. doi: 10.3934/cpaa.2013.12.2083

[4]

Chaohong Pan, Hongyong Wang, Chunhua Ou. Invasive speed for a competition-diffusion system with three species. Discrete and Continuous Dynamical Systems - B, 2022, 27 (6) : 3515-3532. doi: 10.3934/dcdsb.2021194

[5]

Zhi-Cheng Wang, Hui-Ling Niu, Shigui Ruan. On the existence of axisymmetric traveling fronts in Lotka-Volterra competition-diffusion systems in ℝ3. Discrete and Continuous Dynamical Systems - B, 2017, 22 (3) : 1111-1144. doi: 10.3934/dcdsb.2017055

[6]

Yang Wang, Xiong Li. Uniqueness of traveling front solutions for the Lotka-Volterra system in the weak competition case. Discrete and Continuous Dynamical Systems - B, 2019, 24 (7) : 3067-3075. doi: 10.3934/dcdsb.2018300

[7]

Yana Nec, Vladimir A Volpert, Alexander A Nepomnyashchy. Front propagation problems with sub-diffusion. Discrete and Continuous Dynamical Systems, 2010, 27 (2) : 827-846. doi: 10.3934/dcds.2010.27.827

[8]

Yukio Kan-On. Structure on the set of radially symmetric positive stationary solutions for a competition-diffusion system. Conference Publications, 2013, 2013 (special) : 427-436. doi: 10.3934/proc.2013.2013.427

[9]

E. C.M. Crooks, E. N. Dancer, Danielle Hilhorst. Fast reaction limit and long time behavior for a competition-diffusion system with Dirichlet boundary conditions. Discrete and Continuous Dynamical Systems - B, 2007, 8 (1) : 39-44. doi: 10.3934/dcdsb.2007.8.39

[10]

Qian Guo, Xiaoqing He, Wei-Ming Ni. Global dynamics of a general Lotka-Volterra competition-diffusion system in heterogeneous environments. Discrete and Continuous Dynamical Systems, 2020, 40 (11) : 6547-6573. doi: 10.3934/dcds.2020290

[11]

Xiongxiong Bao, Wan-Tong Li, Zhi-Cheng Wang. Uniqueness and stability of time-periodic pyramidal fronts for a periodic competition-diffusion system. Communications on Pure and Applied Analysis, 2020, 19 (1) : 253-277. doi: 10.3934/cpaa.2020014

[12]

Guo-Bao Zhang, Ruyun Ma, Xue-Shi Li. Traveling waves of a Lotka-Volterra strong competition system with nonlocal dispersal. Discrete and Continuous Dynamical Systems - B, 2018, 23 (2) : 587-608. doi: 10.3934/dcdsb.2018035

[13]

Xiaojie Hou, Yi Li. Traveling waves in a three species competition-cooperation system. Communications on Pure and Applied Analysis, 2017, 16 (4) : 1103-1120. doi: 10.3934/cpaa.2017053

[14]

Xiaojie Hou, Wei Feng. Traveling waves and their stability in a coupled reaction diffusion system. Communications on Pure and Applied Analysis, 2011, 10 (1) : 141-160. doi: 10.3934/cpaa.2011.10.141

[15]

Mikhail Kuzmin, Stefano Ruggerini. Front propagation in diffusion-aggregation models with bi-stable reaction. Discrete and Continuous Dynamical Systems - B, 2011, 16 (3) : 819-833. doi: 10.3934/dcdsb.2011.16.819

[16]

Luisa Malaguti, Cristina Marcelli, Serena Matucci. Continuous dependence in front propagation of convective reaction-diffusion equations. Communications on Pure and Applied Analysis, 2010, 9 (4) : 1083-1098. doi: 10.3934/cpaa.2010.9.1083

[17]

Jong-Shenq Guo, Chang-Hong Wu. Front propagation for a two-dimensional periodic monostable lattice dynamical system. Discrete and Continuous Dynamical Systems, 2010, 26 (1) : 197-223. doi: 10.3934/dcds.2010.26.197

[18]

Ting Liu, Guo-Bao Zhang. Global stability of traveling waves for a spatially discrete diffusion system with time delay. Electronic Research Archive, 2021, 29 (4) : 2599-2618. doi: 10.3934/era.2021003

[19]

Chang-Hong Wu. Spreading speed and traveling waves for a two-species weak competition system with free boundary. Discrete and Continuous Dynamical Systems - B, 2013, 18 (9) : 2441-2455. doi: 10.3934/dcdsb.2013.18.2441

[20]

Guo-Bao Zhang, Fang-Di Dong, Wan-Tong Li. Uniqueness and stability of traveling waves for a three-species competition system with nonlocal dispersal. Discrete and Continuous Dynamical Systems - B, 2019, 24 (4) : 1511-1541. doi: 10.3934/dcdsb.2018218

2021 Impact Factor: 1.497

Metrics

  • PDF downloads (123)
  • HTML views (65)
  • Cited by (0)

[Back to Top]